Catching up on Sutent

I’ve been on Sutent for almost two weeks now, and so far, it’s going ok. The best change is that I don’t feel as wiped out as I did on Inlyta. I mean, I’ve actually cleaned the litter box – voluntarily. Both of them! And today, Molly and I spent the day shopping in and walking around San Francisco, which would have been unheard of a month or two ago. We only walked a mile (plus the shopping), and I came home exhausted, but I couldn’t have done it while on the other medication.

I am noticing side effects cropping up. I’ve got hand-foot syndrome, which shows up on me as redness and a sensation of burning on my palms and the soles of my feet. It’s been manageable, but it is becoming more uncomfortable. I will probably contact my doctors to see if they have any tricks. The worst part of the hand-foot syndrome is that using my sewing machine seems to make it worse. Probably the vibrations of the machine.

I’m also experiencing changes in my taste buds. It started with spicy foods (and tooth paste) being painful. Now I’ve found that I can’t taste salt, and sweet things taste off. Those are hard. No more french fries or ice cream for me. Even water tastes metallic. Kind of gross.

And finally, diarrhea. So much fun, but not too bad yet.

All of these side effects are ones I’ve had before, and it is nice to have some ideas of how to deal with them. I’m also bracing myself for the side effects to get worse. There’s a reason why Sutent is prescribed in cycles of 4 weeks on, 2 weeks off. I hope that it won’t get too bad or that if it does get bad, it’s only towards the end of the 4 weeks.

For now, I’m just thrilled that I have enough energy to do things with friends and family. And that I don’t feel like I have a fog in my head. I kind of feel human again!

New CT scan results and decisions 

I’ve stuck my body in a few diagnostic machines lately. On Friday, I had an MRI on my head to see if there was anything notable that would explain the increasing dizziness I’ve been experiencing.   The results?  All normal. It’s probably just a side effect from Inlyta, my cancer med.  (Which I stopped on Monday, leading to a much clearer, less dizzy head.)

Yesterday I had a CT scan to determine how things are going inside me.  I got the results today. They’re not what I’d hoped for, but aren’t terrible, either. 

There is some progression of disease, but it is limited and small (the greatest growth was 4mm).  So the Inlyta is working, but not very well. It is slowing things down, but not completely. My oncologist said that his first response was that I need to change meds, but as he looked a little closer, he thought that I could stay on it for another 2 months and re-evaluate after a scan at that time. 

Or I can move on to Sutent, which is a first line medicine that is similar to Votrient, the first drug I was on. It’s been around longer, but has more side effects than Votrient. 

So the question now is do I stick with the evil I know, with limited efficacy or do I choose the evil I don’t know?

When he was talking to me, I thought I’d probably stick with Inlyta to squeeze the last bit of usefulness from it (because he tells me once I go off, I can’t go back on it. I’ll try to get clarification on why later).  Then I took a trip to TJ Manx, and realized that Damn, it’s nice to feel good. And I haven’t really felt that at any time I’ve been taking Inlyta. 

So now I’m leaning towards Sutent. I told my doc that I’d let him know my decision by Friday, but I think it’s probably already made.